Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 202, NWS Louisville, KY

October 3, 20145 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 3, 2014, 2:45 AM CDT for 5 counties in Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2014, 2:45 AM CDT (07:45 UTC)
Expired
Oct 3, 2014, 3:15 AM CDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barren County, KY, Edmonson County, KY, Hart County, KY, Metcalfe County, KY, Warren County, KY

The radar

The Nashville radar (KOHX), 89 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 2:50 AM CDTTSTM WND DMGBowling Green, KYA LINE OF STORMS PRODUCED WINDS THAT DOWNED SEVERAL TREES AND POWER POLES IN AND JUST EAST OF BOWLING GREEN ALONG INTERSTATE 65.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS53 KLMK 030745
SVRLMK
KYC009-061-099-169-227-030815-
/O.NEW.KLMK.SV.W.0202.141003T0745Z-141003T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 AM CDT FRI OCT 3 2014

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY...
  HART COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHWESTERN METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY...
  EASTERN WARREN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 315 AM CDT

* AT 242 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOWLING 
GREEN...AND MOVING NORTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BROWNSVILLE...MUNFORDVILLE...LOVING...THREE FORKS...KEPLER...
  OAKLAND...BERRY STORE...TUCKERTOWN...HYDRO...NICK...PONDSVILLE...
  SMITHS GROVE...RAILTON...HAYS...RED CROSS...CHALYBEATE...MERRY
  OAKS...RHODA...ROCKY HILL AND BECKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3682 8642 3704 8651 3744 8592 3744 8589
      3712 8564 3692 8616 3694 8617 3692 8619
      3694 8620 3690 8621 3691 8622 3689 8626
      3689 8627 3688 8627
TIME...MOT...LOC 0745Z 231DEG 62KT 3702 8631

HAIL...<.75IN
WIND...60MPH

$$

SCHOETTMER
2 follow-up statements
946 
WWUS53 KLMK 030805
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 AM EDT FRI OCT 3 2014

KYC099-169-030814-
/O.CAN.KLMK.SV.W.0202.000000T0000Z-141003T0815Z/
METCALFE KY-HART KY-
305 AM CDT FRI OCT 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR HART AND NORTHWESTERN METCALFE
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS SLOWED DOWN AND WILL NOT 
REACH THE WARNED AREA BEFORE THE WARNING EXPIRES.

LAT...LON 3704 8651 3730 8613 3721 8605 3717 8606
      3716 8600 3704 8590 3692 8616 3694 8617
      3692 8619 3694 8620 3691 8621 3691 8622
      3689 8627 3688 8627 3682 8642
TIME...MOT...LOC 0804Z 231DEG 62KT 3721 8603

$$

KYC009-061-227-030815-
/O.CON.KLMK.SV.W.0202.000000T0000Z-141003T0815Z/
WARREN KY-BARREN KY-EDMONSON KY-
305 AM CDT FRI OCT 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
EDMONSON...NORTHWESTERN BARREN AND EASTERN WARREN COUNTIES UNTIL 315
AM CDT...

AT 253 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST 
OF BROWNSVILLE...AND MOVING NORTHEAST AT 55 MPH. A SEVERE GUST OF 59 
MPH WAS MEASURED AT THE BOWLING GREEN REGIONAL AIRPORT.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3704 8651 3730 8613 3721 8605 3717 8606
      3716 8600 3704 8590 3692 8616 3694 8617
      3692 8619 3694 8620 3691 8621 3691 8622
      3689 8627 3688 8627 3682 8642
TIME...MOT...LOC 0804Z 231DEG 62KT 3721 8603

HAIL...<.75IN
WIND...60MPH

$$

SCHOETTMER
822 
WWUS53 KLMK 030817
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 AM EDT FRI OCT 3 2014

KYC009-061-227-030827-
/O.EXP.KLMK.SV.W.0202.000000T0000Z-141003T0815Z/
WARREN KY-BARREN KY-EDMONSON KY-
317 AM CDT FRI OCT 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDMONSON...
NORTHWESTERN BARREN AND EASTERN WARREN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3704 8651 3730 8613 3721 8605 3717 8606
      3716 8600 3704 8590 3692 8616 3694 8617
      3692 8619 3694 8620 3691 8621 3691 8622
      3689 8627 3688 8627 3682 8642
TIME...MOT...LOC 0805Z 231DEG 62KT 3722 8601

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:21 AM CDT, 24 minutes earlier.

Area forecast discussion, Oct 3, 2:21 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 AM EDT Fri Oct 3 2014

.SHORT TERM (Now through Saturday)...
Issued at 318 AM EDT Fri Oct 3 2014

A sharp cold front will sweep from west to east across the region
today, bringing widespread showers with it, along with isolated
thunderstorms this morning.  Pretty much everybody should see at
least some rain, so we will keep the categorical PoPs going.  Highs
today will be in the 70s in Kentucky and probably won't move much
from the upper 60s in southern Indiana, especially west of I-65.
West winds rushing in behind the front this afternoon, gusting to 25
or 30 mph, will cause temperatures to fall, particularly in southern
Indiana and northern Kentucky.

Tonight, scattered light rain showers will taper off this evening
and winds will lessen. As skies become partly cloudy overnight,
temperatures will tumble into the upper 30s and lower 40s.

Saturday should be dry, with partly sunny skies. There's a very
slight chance a shower could develop in some of the taller afternoon
cu over the northern Blue Grass, but chances appear small enough to
keep mentionable PoPs out of the forecast for now. High temperatures
will be in the mid 50s to lower 60s, but will seem chillier thanks
to west winds gusting to 25 or 30 mph.

.LONG TERM (Saturday Night through Thursday)...
Issued at 259 AM EDT Fri Oct 3 2014

Saturday Night...

Deep troughing will encompass the eastern CONUS on Saturday night
with surface high pressure center sliding to our south. A light
gradient wind looks to hold over the Ohio River Valley on Saturday
night, along with at least some cloud cover. Will keep from going
lower with Min Ts for this period and continue to mention lows
mainly in the 36-41 range. A few decoupled valleys could find their
way to the low or mid 30s, but these readings aren't expected to be
widespread. Some patches of frost are possible in these sheltered
spots.

Sunday - Sunday Night...

A weak and moisture starved disturbance will rotate into the Ohio
Valley around the mean trough on Sunday. This feature will be
moisture starved, so will continue to go dry, however may eventually
need to add a few sprinkles or perhaps a light measurable shower
across our northern CWA for this period. Steady warm advective
component ahead of the disturbance won't be enough to get the temps
out of the 60s. The trough axis remains over the area to end the
weekend along with a steady SW wind. Will see a milder night on
Sunday night with the return of higher dew points. Generally looking
for upper 40s to low 50s.

Monday - Thursday...

Uncertainty in the overall pattern will yield a low confidence
forecast for next week. 00Z GFS appears to be an outlier from the
ECMWF/GEM camp so will disregard its solution for now. Will keep
mention of chances for showers in the forecast Monday through
Tuesday night as moisture pools ahead of an organizing disturbance
over the Gulf of Mexico and rides along the spine of the
Appalachians. This will keep the best chances across our eastern
CWA. Temps are expected to stay confined to the upper 60s and low
70s during this time with lows in the upper 40s and low 50s.

Will go dry Wednesday and Thursday as flow becomes more zonal and
surface high pressure takes over. Look for a warming trend with
highs back in the mid 70s and lows in the 50s.

&&

.AVIATION (06Z TAF Update)...
Issued at 121 AM EDT Fri Oct 3 2014

A band of showers and thunderstorms stretching from Michigan to
Texas will proceed eastward through the TAF sites this morning.
Will account for this with several hours of prevailing showers.
Thunder has been on the wane upstream, but can't be completely ruled
out so will continue with VCTS.  Ceilings and vsbys will be near the
VFR/MVFR line, with occasional forays above and below as heavier
showers move in and out.

After sunrise the thunder threat will end, though showers will
continue in the vicinity ahead of an approaching cold front.
Ceilings will likely settle into high-end MVFR.

Behind the front this afternoon winds will switch to the west and
become gusty, with continued scattered showers.  Ceilings are
difficult to pin down.  For now will be optimistic and let them rise
slightly into VFR range.

Tonight winds will lessen and showers will taper off.  Will keep
ceilings VFR, though future forecasts may need to trend that
downward a bit.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........13
Long Term.........BJS
Aviation..........13
Hazardous weather outlook, Oct 3, 2:27 AM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 AM EDT FRI OCT 3 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040730-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
327 AM EDT FRI OCT 3 2014 /227 AM CDT FRI OCT 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL SPREAD ACROSS THE REGION FROM WEST TO EAST
EARLY THIS MORNING. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
GUSTY WINDS IN EXCESS OF 40 MPH AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13

In the hours before

Special weather statement, Oct 3, 1:38 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
138 AM CDT FRI OCT 3 2014

KYZ026-061-070-030705-
BUTLER KY-LOGAN KY-OHIO KY-
138 AM CDT FRI OCT 3 2014

...STRONG THUNDERSTORMS WITH GUSTY WINDS APPROACHING BUTLER...LOGAN
AND OHIO COUNTIES...

AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES WEST OF GREENVILLE TO
7 MILES NORTH OF ELKTON TO 9 MILES SOUTHEAST OF GUTHRIE...MOVING
NORTHEAST AT 55 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL IMPACT...
  RUSSELLVILLE...
  HARTFORD...
  ADAIRVILLE...
  WHIPPOORWILL AND LICKSKILLET...
  CERALVO AND BEECHLAND...
  CENTERTOWN AND WYSOX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH
PROFILE VEHICLES SHOULD USE CAUTION.

&&

LAT...LON 3747 8691 3716 8677 3685 8668 3670 8676
      3664 8683 3664 8706 3706 8706 3708 8692
      3712 8690 3715 8693 3722 8691 3727 8699
      3735 8702 3736 8707 3732 8711 3733 8714
      3735 8714
TIME...MOT...LOC 0637Z 230DEG 46KT 3719 8726 3693 8714
          3655 8706

13
Special weather statement, Oct 3, 2:17 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
217 AM CDT FRI OCT 3 2014

KYZ061-062-070>074-030745-
ALLEN KY-BARREN KY-BUTLER KY-EDMONSON KY-LOGAN KY-SIMPSON KY-WARREN
KY-
217 AM CDT FRI OCT 3 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
50 MPH WINDS...

AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
MORGANTOWN TO 10 MILES EAST OF RUSSELLVILLE TO 10 MILES NORTHWEST OF
CROSS PLAINS...AND MOVING EAST AT 45 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND STRONG
GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  FRANKLIN...
  THREE SPRINGS...
  SCOTTSVILLE...
  PLUM SPRINGS...
  MOUNT VICTOR...
  WOODBURY AND TURNERTOWN...
  RIVERSIDE AND BARREN RIVER...
  WARREN COUNTY REGIONAL AIRPORT AND PEDEN MILL...
  GOTTS AND GLENMORE...

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 20 AND 6.

THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1
AND 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

&&

LAT...LON 3665 8685 3688 8681 3717 8683 3728 8610
      3725 8608 3697 8606 3666 8619
TIME...MOT...LOC 0717Z 261DEG 40KT 3712 8673 3689 8669
          3665 8678

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 1:38 AM CDTSpecial Weather StatementLMKLogan27 min
Oct 3, 1:53 AM CDTSevere Thunderstorm WarningLMKButler, Logan47 min
Oct 3, 2:17 AM CDTSpecial Weather StatementLMKAllen, Edmonson, Simpson, Warren28 min
Oct 3, 2:59 AM CDTSpecial Weather StatementLMKGrayson31 min
Oct 3, 3:16 AM CDTSpecial Weather StatementLMKGreen29 min
Oct 3, 3:44 AM CDTSpecial Weather StatementLMKGreen, Taylor31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.